Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 116, NWS Louisville, KY
NWS Louisville, KY issued this severe thunderstorm warning at May 1, 2002, 8:42 PM EDT for Henry County, Kentucky. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 2002, 8:42 PM EDT (00:42 UTC)
- Expired
- May 1, 2002, 9:15 PM EDT
- In force
- 33 min
- Issued by
- NWS Louisville, KY
- Area
- Whole counties
County Henry County, KY
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 1, 4:45 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.7 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 93 J/kg
- Mixed-layer CIN
- -128 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km storm-relative helicity
- 256 m²/s²
- 0-3 km storm-relative helicity
- 311 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KLMK 020042 SVRSDF KYC103-020115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LOUISVILLE KY 842 PM EDT WED MAY 1 2002 THE NATIONAL WEATHER SERVICE IN LOUISVILLE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HENRY COUNTY IN NORTH CENTRAL KENTUCKY * UNTIL 915 PM EDT * AT 838 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM OVER SLIGO...OR ABOUT 29 MILES NORTHEAST OF LOUISVILLE...MOVING EAST AT 75 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BETHLEHEM AROUND 850 PM EDT THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THIS STORMS PATH...TAKE COVER IMMEDIATELY IN A STURDY STRUCTURE UNTIL IT HAS PASSED. STAY AWAY FROM WINDOWS AND ANY DOWNED POWER LINES. A TORNADO WATCH IS ALSO IN EFFECT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE NOTICE. REPORT SEVERE WEATHER TO YOUR NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN LOUISVILLE. $$ JA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:00 PM EDT, 5 hours 42 minutes earlier.
Area forecast discussion, May 1, 3:00 PM EDT, 5 hours 42 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LOUISVILLE KY 300 PM EDT WED MAY 1 2002 THE WARM FRONT HAD SHIFTED NORTH OF THE COUNTY FORECAST AREA (CFA) AT 1830Z. MAINLY ELEVATED CONVECTION WAS OCCURRING ALONG AND NORTH OF THE WARM FRONT OVER CENTRAL ILLINOIS. WE EXPECT MOST OF THESE STORMS TO REMAIN NORTH OF THE CFA THIS AFTERNOON BUT IT WILL BE CLOSE. LOW PRESSURE LOCATED OVER SOUTHWEST MISSOURI WILL SHIFT NORTHEAST THIS EVENING. THE MOST UNSTABLE AIRMASS REMAINS ACROSS NORTHWEST ARKANSAS AND SOUTHWEST MISSOURI. STRONG STORMS MAY DEVELOP IN THIS REGION THIS EVENING AND PROGRESS EASTWARD OVERNIGHT AHEAD OF THE COLD FRONT. THIS STILL LOOKS TO BE THE BEST CHANCE FOR SEVERE WEATHER ACROSS THE CFA WITH A FAVORABLE WIND PROFILE FOR STORMS WITH STRONG GUSTY WINDS AND EVEN A FEW TORNADOS. THE COLD FRONT WILL SWEEP ACROSS THE AREA AROUND SUNRISE BUT SLOW AS IT REACHES THE TENNESSEE BORDER. A WEAK WAVE ON THE FRONT WILL KEEP SCATTERED SHOWERS AND THUNDERSTORMS ACROSS MUCH OF KENTUCKY THROUGH THE DAY THURSDAY. TEMPERATURES ON THURSDAY WILL REMAIN NEARLY STEADY OR FALL A FEW DEGREES WITH COLD AIR ADVECTION OVER THE REGION. A MID LEVEL TROF WILL EXIT THE SOUTHWEST FOUR CORNERS THURSDAY AND QUICKLY MOVE ACROSS THE CENTRAL US AND TO THE OHIO VALLEY BY SATURDAY MORNING. RETURN MOISTURE WILL BRING INCREASING CLOUDS TO THE CFA AND EVEN SOME SHOWERS TO THE SOUTHERN PORTION OF THE STATE. PRESENTLY WE EXPECT ALL THE PRECIPITATION TO REMAIN SOUTH OF LOUISVILLE BUT SKIES WILL BE MOSTLY CLOUDY. .SDF...NONE. JA
In the hours before
Local storm report, May 1, 7:51 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
751 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0745 PM PERRYVILLE KY 1.75 INCH HAIL
05/01/02 BOYLE REPORTED BY SPOTTER.
0704 PM LYONS KY 1.00 INCH HAIL
05/01/02 LARUE REPORTED BY EMERGENCY
MANAGEMENT.
0748 PM GRAVEL SWITCH KY 1.75 INCH HAIL
05/01/02 BOYLE REPORTED BY SPOTTER.
PKWLocal storm report, May 1, 8:07 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
807 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0751 PM SALEM IN 60 MPH TSTM WIND GUST
05/01/02 WASHINGTON REPORTED BY HAM OPERATOR.
0754 PM 5N LIBERTY KY 2.75 INCH HAIL
05/01/02 CASEY REPORTED BY PUBLIC.
0800 PM SALEM IN 1.75 INCH HAIL
05/01/02 WASHINGTON REPORTED BY SPOTTER.
0805 PM CANTON IN 1.75 INCH HAIL
05/01/02 WASHIINGTON REPORTED BY HAM OPERATOR.
PKWLocal storm report, May 1, 8:17 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
817 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0814 PM KINGS MOUNTAIN KY TORNADO
05/01/02 LINCOLN POSSIBLE TORNADO. ALSO
REPORTS OF BASEBALL HAIL
AND STRUCTURAL DAMAGE.
REPORTED BY SPOTTER AND
COUNTY EMS.
PKWLocal storm report, May 1, 8:22 PM EDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
822 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0806 PM HALLS GAP KY 1.50 INCH HAIL
05/01/02 LINCOLN REPORTED BY SPOTTER.
0805 PM WAYNESBURG KY TORNADO
05/01/02 LINCOLN WALL CLOUD SIGHTED.
POSSIBLE TORNADO. ALSO
RECEIVING SOFTBALL HAIL.
REPORTED BY SPOTTER.
0815 PM SCOTTSBURG IN 1.75 INCH HAIL
05/01/02 SCOTT REPORTED BY INDIANA STATE
POLICE.
PKWSpecial weather statement, May 1, 8:25 PM EDT, 17 minutes before
KYZ030>037-020130- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LOUISVILLE KY 825 PM EDT WED MAY 1 2002 ...SEVERE THUNDERSTORM EXPECTED TO MOVE INTO NORTH CENTRAL KENTUCKY THROUGH 930 PM EDT... A LARGE SUPERCELL THUNDERSTORM...LOCATED NEAR CLARK COUNTY IN SOUTHERN INDIANA AT 820 PM EDT...WILL CONTINUE TO TRACK SOUTHEAST. THIS THUNDERSTORM HAS A HISTORY OF PRODUCING SEVERE HAIL AND DAMAGING WINDS. THE THUNDERSTORM WILL CROSS THE OHIO RIVER AND MOVE INTO NORTH CENTRAL KENTUCKY...FROM PROSPECT TO PORT ROYAL...AROUND 850 PM. THIS THUNDERSTORM IS CAPABLE OF PRODUCING A TORNADO. VERY HEAVY RAINFALL IS ALSO LIKELY TO OCCUR WITH THIS STORM...CAUSING MINOR LOCALIZED FLOODING. RAINFALL AMOUNTS UP TO 1 INCH ARE POSSIBLE IN LESS THAN 30 MINUTES. THE STORM WILL CONTINUE TO TRACK SOUTHEAST AND SHOULD REACH THE FRANKFURT METRO AREA...NORTHEAST TO CYNTHIANA...BETWEEN 915 TO 930 PM. CITIZENS SHOULD BE ALERT FOR RAPIDLY CHANGING WEATHER AS THE STORM APPROACHES THEIR COMMUNITY. JB
Local storm report, May 1, 8:30 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE, KY
830 PM EDT WED MAY 1 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0825 PM HENRYVILLE IN WIND DAMAGE
05/01/02 CLARK TREES ACROSS INTERSTATE
65. WINDS 80 TO 90 MPH.
ALSO 1 INCH HAIL. REPORTED
BY INDIANA STATE POLICE.
PKWThe office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 8:00 PM EDT | Tornado Warning | LMK | Lincoln | 30 min |
| May 1, 8:30 PM EDT | Tornado Warning | LMK | Oldham | 30 min |
| May 1, 8:38 PM EDT | Severe Thunderstorm Warning | LMK | Jefferson | 32 min |
| May 1, 8:48 PM EDT | Severe Thunderstorm Warning | LMK | Shelby | 42 min |
| May 1, 9:07 PM EDT | Severe Thunderstorm Warning | LMK | Franklin | 23 min |
| May 1, 9:07 PM EDT | Tornado Warning | LMK | Shelby | 23 min |
| May 1, 9:27 PM EDT | Severe Thunderstorm Warning | LMK | Scott | 48 min |
| May 1, 9:34 PM EDT | Severe Thunderstorm Warning | LMK | Fayette, Woodford | 36 min |
| May 1, 9:58 PM EDT | Severe Thunderstorm Warning | LMK | Bourbon, Clark | 32 min |
| May 2, 8:54 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 36 min |
| May 2, 9:08 AM EDT | Severe Thunderstorm Warning | LMK | Bullitt, Nelson | 22 min |
| May 2, 9:25 AM EDT | Severe Thunderstorm Warning | LMK | Washington | 35 min |
| May 2, 9:39 AM EDT | Tornado Warning | LMK | Washington | 21 min |
| May 2, 9:47 AM EDT | Severe Thunderstorm Warning | LMK | Boyle, Mercer | 43 min |
| May 2, 9:52 AM EDT | Severe Thunderstorm Warning | LMK | Grayson | 23 min |
| May 2, 9:54 AM EDT | Severe Thunderstorm Warning | LMK | Hardin | 31 min |
| May 2, 10:03 AM EDT | Severe Thunderstorm Warning | LMK | Garrard | 32 min |
| May 2, 10:17 AM EDT | Severe Thunderstorm Warning | LMK | Madison | 33 min |
| May 2, 12:47 PM EDT | Severe Thunderstorm Warning | LMK | Barren, Metcalfe | 33 min |
| May 2, 1:03 PM EDT | Severe Thunderstorm Warning | LMK | Cumberland | 32 min |
| May 2, 1:12 PM EDT | Severe Thunderstorm Warning | LMK | Clinton, Russell | 33 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.